Alert archive / Utah / Special Weather Statements in 2023

Special Weather Statement, NWS Salt Lake City, UT

August 8, 2023Box Elder County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 8, 2023, 2:13 AM MDT for Box Elder County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2023, 2:13 AM MDT (08:13 UTC)
Expired
Aug 8, 2023, 2:45 AM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Hail
0.50 in
Wind
55

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 88 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
3148 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WWUS85 KSLC 080813
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
213 AM MDT Tue Aug 8 2023
 
UTZ101-103-080845-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
213 AM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of north central Box
Elder County through 245 AM MDT...

At 212 AM MDT, Doppler radar was tracking a strong thunderstorm near
Park Valley, or 28 miles west of Snowville, moving northeast at 35 
mph. Wind gusts in excess of 50 mph have been observed with this 
storm along SR-30 near Curlew Junction. 

HAZARD...Wind gusts of 50 to 55 mph and half inch hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Curlew Junction.

This includes the following highways...
 Interstate 84 between mile markers 0 and 3.
 Utah Route 30 between mile markers 56 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4191 11275 4178 11329 4194 11339 4200 11326
      4200 11280
TIME...MOT...LOC 0812Z 245DEG 30KT 4190 11326 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

MT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:46 PM MDT, 10 hours 27 minutes earlier.

Area forecast discussion, Aug 7, 3:46 PM MDT, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 PM MDT Mon Aug 7 2023

.SYNOPSIS...A weak grazing shortwave and cold front will bring
isolated to scattered thundershowers to northern Utah and
southwest Wyoming from early Tuesday morning through Tuesday
afternoon. From Wednesday onward, moisture increases from south to
north, with increasing precipitation chances accordingly.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...GOES-W WV imagery showing
the region placed between broad ridging across the southern
Plains and a shortwave impulse pushing in from the PacNW.
Increasing cloud cover associated with this feature is also
evident across Utah via visible satellite. Overall fairly benign
weather persists across the area this afternoon though, with
temperatures across northern Utah and southwest Wyoming running
around 5 to 10 degrees below climatological normal, and generally
near to slightly above climatological normal from central Utah
southward.

Late Tuesday evening on into the overnight hours, the
aforementioned shortwave will start grazing by northern Utah,
pushing a weak cold frontal boundary southeastward as it does.
With these features, high resolution guidance maintains fair
agreement that precipitation chances begin to increase after
midnight, largely maximized nearer to the frontal boundary. Mean
HREF MUCAPE as well as latest CAM guidance suggests at least
meager instability (largely less than 250 J/kg) will remain pooled
ahead of the front, yielding the potential for some pockets of
convection/thunderstorms as well through the night. Better precip
coverage will shift east by late morning into Tuesday afternoon,
though with a bit of diurnal heating, will see a bit more
destabilization and a few more storms as a result prior to
activity shifting out of the forecast region. The front will more
or less stall and wash out across central Utah, but marginally
cooler temperatures will be realized north of the boundary,
yielding highs well below normal Tuesday (upper 70s to low 80s
across Wasatch Front). For southern Utah, the front will help
enhance the pressure gradient, and with pockets of 700mb winds
~30-40 kts, will see gusty conditions develop across many
locations through the afternoon. With dry conditions and
seasonably mild temperatures, this will yield localized critical
fire weather conditions as well (see Fire Weather section).

.LONG TERM (After 12Z Wednesday)...Little change in the forecast
since yesterday, however ensemble member agreement continues to
increase in regards to the upcoming pattern. Cluster analysis shows
little difference between grouped ensemble members.

The upcoming pattern will consist of a persistent ridge centered
over Texas with a trough off the west coast. Southwesterly flow will
setup, leading to moisture advection into the CWA. Additionally, the
tropical remnants of Eugene over the eastern Pacific will enhance
the incoming moisture content. The magnitude and northern extent of
this enhanced moisture surge still varies amongst guidance.
Currently, the NAM and GFS IVT values show a more significant surge
in moisture moving into southern Utah by Wednesday with higher
values migrating further north Thursday and Friday. However, the EC
is showing a weaker signal. Regardless, higher than normal PWATs can
be expected to persist through the end of the week before PoPs begin
to drop slightly as moisture wanes. Temperatures will stay fairly
static hovering near or just slightly below normal.

Guidance remains in good agreement into the weekend depicting a
ridge building off the PNW coast. Signs are starting to point to the
beginning of a potential rex block pattern as the west coast trough
cuts off from the mean flow with the ridge to its north. 78% of
ensemble members are showing signs of this potentially prolonged
pattern setting up.

&&

.AVIATION...KSLC...Northwest winds will transition to southeast
around 04Z. Clouds will build from the north through the evening and
overnight as a cold front slides into Utah. The front will bring a
transition to northwest flow around 08Z. Scattered showers are
expected with gusty, erratic outflow winds. Clearing conditions are
expected by later in the morning.

.REST OF UTAH AND SOUTHWEST WYOMING...A cold front will track across
southwest Wyoming and Utah, bringing scattered morning showers,
primarily for southwest Wyoming and northern Utah. Gusty, erratic
outflow winds are likely. Clearing conditions are expected from late
morning into afternoon. Mostly clear conditions are forecast
elsewhere.

&&

.FIRE WEATHER...The combination of a broad area of high pressure across
the southern Plains along with a weak disturbance moving through
northern Utah will result in the development of gusty conditions
Tuesday afternoon into the evening for much of southern, central,
and eastern Utah. Minimal moisture is noted with these features
from central Utah southward, and as a result widespread minimum
relative humidity values Tuesday afternoon will range from around
5% to 15%. This will yield critical fire weather conditions,
especially for fire weather zones 494 and 498 where Red Flag
Warnings have been issued accordingly. For northern Utah, this
system will bring isolated to scattered showers and a few
thunderstorms from early Tuesday morning through Tuesday afternoon
along with the passage of a weak cold frontal boundary.

As the Tuesday system exits the region, the southern Plains high
pressure strengthens, and the flow shifts to allow more favorable
moisture to return to southern Utah by Wednesday. Moisture will
then continue to push further north from Thursday onward, with
increased precipitation chances noted as a result.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon to 9 PM MDT Tuesday for UTZ494-498.

WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Mahan
AVIATION...Wilson
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 8, 2:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
213 AM MDT Tue Aug 8 2023

UTZ101-103-080845-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
213 AM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of north central Box
Elder County through 245 AM MDT...

At 212 AM MDT, Doppler radar was tracking a strong thunderstorm near
Park Valley, or 28 miles west of Snowville, moving northeast at 35
mph. Wind gusts in excess of 50 mph have been observed with this
storm along SR-30 near Curlew Junction.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curlew Junction.

This includes the following highways...
 Interstate 84 between mile markers 0 and 3.
 Utah Route 30 between mile markers 56 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4191 11275 4178 11329 4194 11339 4200 11326
      4200 11280
TIME...MOT...LOC 0812Z 245DEG 30KT 4190 11326

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:04 AM MDTSpecial Weather StatementSLCBox Elder41 min

Nearby

Special Weather Statements in Utah, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.